Utah, 2015Winter Storm and High Wind in Utah, December 24 to 26, 2015
December 24 to 26, 2015 · NWS SLC · 4 events in 4 counties and zones
Northern Utah received even more snowfall during a storm that centered on Christmas Day. In addition, Washington County in far southwest Utah also received gusty northerly winds as the storm exited the area.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northern Utah received even more snowfall during a storm that centered on Christmas Day. In addition, Washington County in far southwest Utah also received gusty northerly winds as the storm exited the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 24, 4:27 PM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Dec 24, 4:27 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
427 PM MST THU DEC 24 2015
.SYNOPSIS...A COLD UPPER TROUGH WILL CROSS THE GREAT BASIN
TONIGHT THROUGH FRIDAY. HIGH PRESSURE WILL BUILD INTO THE REGION
FOR THE WEEKEND.
&&
.SHORT TERM (THRU 00Z MONDAY)...THE COLD UPPER TROF IS DEEPENING
INTO THE WRN GREAT BASIN THIS AFTN WITH SWLY FLOW OVER OUR CWA.
OVERRUNNING PRECIP HAS CONTINUED ACROSS SRN UT THRU THE DAY WITH
SNOW FAIRLY STEADY OVER PORTIONS OF THE SRN MTNS AND SERN VALLEYS.
EXPECT THESE TO CONTINUE INTO TONIGHT AND LIFT NWD INTO THE
E-CENTRAL VALLEYS AS A SURFACE LOW FORMS OVER ROUGHLY CENTRAL UT
WITH A COLD FRONT EXTENDING SWWD FROM THE LOW SWINGING INTO SWRN
UT.
LIGHT PRECIP WILL INCREASE ACROSS NRN UT THIS EVENING AS WARM
ADVECTION LIFT DEVELOPS THERE THEN INCREASES AFTER MIDNIGHT AS THE
INVERTED SURFACE TROF NORTH OF THE LOW SHIFTS EWD ACROSS THE
NORTH.
SNOW WILL ALSO BECOME WIDESPREAD ACROSS THE SRN CWA AS THE SURFACE
LOW SHIFTS EWD AND PRECIP INCREASES ALONG THE ASSOCIATED FRONTAL
BAND. HAVE EXPANDED THE WINTER WEATHER ADVISORIES TO COVER MUCH
OF THE CWA INCLUDING DIXIE WHERE SOME LIGHT ACCUMULATION IS
POSSIBLE LATE TONIGHT INTO EARLY FRI. IT LOOKS LIKE THE FAR NORTH
WILL RECEIVE THE LIGHTEST SNOWFALL AND LEFT OUT THESE ZONES FOR
NOW. EVEN LIGHTER AMOUNTS IN THE COLD NORTHERN VALLEYS COULD
CREATE TRAVEL PROBLEMS DUE TO THE SNOW STICKING TO COLD ROADS.
THERE IS A POTENTIAL FOR LAKE ENHANCEMENT OF SNOW SHOWERS INTO
SALT LAKE AND DAVIS COUNTIES FRI MORNING ALTHO A TRUE LAKE BAND
IS NOT LIKELY.
SNOW TAPERS OFF FRI AFTN AS THE UPPER TROF STARTS TO SPLIT
STRONGLY ALTHO SOME PRECIP COULD LINGER INTO EARLY SAT UNDER THE
COLD POOL ALOFT.
STRONG NELY FLOW AND BUILDING HEIGHTS SHUT DOWN ANY LINGERING
PRECIP FAIRLY QUICKLY BY SAT MORNING WITH A POTENTIAL STRONG
DOWNSLOPE WIND EVENT FOR SWRN UT SAT INTO SAT NIGHT. THESE GUSTY
NORTH WINDS WILL NOT BE LIMITED TO THE FAR SOUTHWEST AND COULD
CREATE CONSIDERABLE BLOWING AND DRIFTING OF THE DRY POWDERY SNOW
ACROSS MUCH OF CENTRAL AND SOUTHERN UT ON SAT.
THE RIDGE SHIFTS OVERHEAD SUNDAY WITH THE AIRMASS ALOFT WARMING UP
AND PUTTING A STRONG LID ON THE VALLEYS ALLOWING INVERSIONS TO
BECOME WELL DEVELOPED.
.LONG TERM (AFTER 00Z MONDAY)...HIGH PRESSURE AND VALLEY
INVERSIONS CONTINUE INTO SUNDAY NIGHT AND MONDAY...AS THE
FORECAST AREA REMAINS BETWEEN THE CLOSED LOW EXITING INTO NEW
MEXICO/TEXAS...AND A SHORTWAVE MOVING INTO THE PACIFIC NORTHWEST.
THE NEXT TROUGH DIGS INTO THE GREAT BASIN THROUGH THE DAY MONDAY.
THIS TROUGH IS RELATIVELY DRY...AND THE BEST INSTABILITY MOVES
SOUTH OF THE CWA...SO THE CHANCE OF ANY DECENT PRECIPITATION
WITH THIS TROUGH IS LOW. THAT SAID...THE ADDITIONAL COLD AIR ALOFT
SHOULD HELP WEAKEN OR PREVENT PROLONGED VALLEY INVERSION
CONDITIONS. THIS MEANS THAT THE TROUGH SHOULD HELP A BIT WITH AIR
STAGNATION ISSUES...EVEN IF IT DOES NOT DO MUCH IN THE WAY OF
PRECIPITATION OR CHANGE IN VALLEY TEMPERATURES.
A SIMILAR TROUGH DROPS IN FROM THE NORTH ON WEDNESDAY AND
THURSDAY...AND COULD BRING SOME LIGHT SNOWFALL TO THE NORTHERN
HALF OF THE AREA. TEMPERATURES REMAIN COLD THROUGH PRETTY MUCH
THE ENTIRE EXTENDED FORECAST...WITH MANY LOCATIONS STRUGGLING TO
WARM ABOVE FREEZING IN THE AFTERNOONS. BEYOND THURSDAY...THE
GENERAL IDEA IN THE GLOBAL MODELS LOOKS TO BE A RIDGE BUILDING
OVER MUCH OF THE WESTERN CONUS FOR THE BEGINNING OF 2016...SO
INVERSION CONDITIONS WILL LIKELY RETURN FOR THE NEW YEAR.
&&
.AVIATION...CEILINGS AT THE SLC TERMINAL WILL CONTINUE TO LOWER
THROUGH THE EVENING...AND SHOULD DROP BELOW 7000FT BETWEEN 03Z AND
06Z. SNOW WILL LIKELY BEGIN BETWEEN 05Z AND 09Z...WITH IFR
CONDITIONS IN SNOW EXPECTED TO CONTINUE THROUGH AT LEAST 12Z. SNOW
ACCUMULATION ON UNTREATED PAVED SURFACES IS EXPECTED TO BE 1-3
INCHES...WITH MORE POSSIBLE IF STEADY SNOW SHOWERS CONTINUE PAST
18Z FRIDAY.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 4 PM MST FRIDAY FOR UTZ002>004-
006>016-020-517-518.
WINTER WEATHER ADVISORY UNTIL NOON MST FRIDAY FOR UTZ019.
WY...NONE.
&&
SHORT TERM...WILENSKY
LONG TERM/AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Dec 24, 3:54 PM MST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MST THU DEC 24 2015
UTZ001>016-019>021-517-518-WYZ021-251400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
354 PM MST THU DEC 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TONIGHT
LIGHT SNOW WILL OVERSPREAD MUCH OF UTAH AND SOUTHWEST WYOMING THIS
EVENING...BECOMING HEAVY AT TIMES OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
SNOW WILL CONTINUE HEAVY AT TIMES CHRISTMAS MORNING...TAPERING OFF
DURING THE AFTERNOON AND EVENING.
STRONG NORTHERLY WIND GUSTS ARE ANTICIPATING FRIDAY NIGHT THROUGH
SUNDAY MORNING ACROSS PORTIONS OF SOUTHERN UTAH FAVORED FOR DOWNSLOPE
OR CANYON WINDS...INCLUDING MUCH OF WASHINGTON COUNTY OUTSIDE THE
ST GEORGE AREA.
VERY COLD AIR ARRIVING THIS WEEKEND WILL LEAD TO SOME OF THE
COLDEST TEMPERATURES OF THE SEASON THIS WEEKEND INTO EARLY NEXT
WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Southern Wasatch Front
- When
- December 24, 6:00 PM MST to December 25, 3:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Storm totals from the southern Wasatch Front included 14 inches in SunCrest, 9 inches in Lehi and American Fork, and 8 inches in Nephi.
Winter Storm, Wasatch Mountains South of I-80
- When
- December 24, 6:00 PM MST to December 25, 7:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Sundance Mountain Resort received the most snow from this storm with a total of 19 new inches. Other snowfall reports included 13 inches in Provo Canyon and 12 inches at both Alta Ski Lifts and Snowbird Ski and Summer Resort.
Winter Storm, Salt Lake and Tooele Valleys
- When
- December 24, 7:00 PM MST to December 25, 4:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Reported by
- Trained Spotter
Storm total snowfall reports from this relatively quick event included 10 inches in Tooele, Cottonwood Heights, and South Jordan, as well as 8.5 inches in Taylorsville, 8 inches in Kearns, and 7 inches in Sandy.
High Wind, Utahs Dixie and Zion National Park
- When
- December 26, 4:52 AM MST to 6:52 PM MST
- Where
- Utahs Dixie and Zion National Park forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
The Badger Spring RAWS recorded strong northeasterly wind gusts for several hours, including a peak gust of 69 mph. The White Reef RAWS also recorded a maximum gust of 66 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Alabama, December 24 to 31, 20152 deaths · $3.5 million · 50 kt wind · 12 events
- Tornado and Flash Flooding in Georgia, December 24 to 25, 2015$8.7 million · EF0 · 30 events
- Flash Flood in Tennessee, December 24, 20151 death · $15,000 · 1 event
- High Surf in Florida, December 24, 20151 death · 1 event
- Tornadoes and Flash Flooding in Alabama, December 24 to 28, 2015EF2 · 40 events
- Tornadoes and Heavy Snow in California, December 24 to 25, 2015$1.2 million · EF1 · 8 events
- Flooding in Alabama, December 24 to 25, 2015$4.2 million · 4 events
- Flooding in Georgia, December 24 to 31, 2015$250,000 · 4 events
- High Wind in Michigan, December 24, 2015$146,000 · 60 kt wind · 13 events
- Tornado and Flash Flooding in Mississippi, December 24 to 25, 2015$77,000 · EF0 · 13 events
- High Wind and Strong Wind in Michigan, December 24, 2015$61,000 · 52 kt wind · 10 events
- Winter Storm and Heavy Snow in Colorado, December 24 to 26, 201520 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612523, 612525, 612522, 611519.